MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RIM SPEED PIN 45MM STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. RIM SPEED PIN 45MM STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74013471
Medical Device Problem Codes Fracture (1260); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/25/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a tka, using a speed pin qk connect adapter, when connecting the threaded pin to the femoral cutting guide, it broke and became stuck in the pin guide.There was no breakage inside the patient.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint number: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the device is stuck in the pin guide.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.E1: initial reporter name and address.
 
Additional Manufacturer Narrative
D1, d2, d4, g4 have been updated.
 
Event or Problem Description
It was reported that during a tka, using a speed pin qk connect adapter, when connecting the threaded rim speed pin 45mm sterile to the femoral cutting guide, it broke and became stuck in the pin guide.No pieces fell inside of the patient.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual and functional inspections revealed that the speed pin fractured and is in fact stuck inside the speed pin adapter, which prevents the adapter from being used as intended.The speed pin shows signs of extensive wear and use.The clinical/medical investigation concluded that, as of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported adverse event.According to the report, no pieces fell inside of the patient and the surgeon was able to complete the procedure without a surgical delay using a smith & nephew back-up device.The impact to the patient was the procedure.Since no harm has been alleged to this patient, no further clinical/medical assessment is warranted at this time.The speed pin batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.For the speed pin adapter, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the speed pin and multiple similar events for the speed pin adapter over the previous 16 months, but no similar events for the speed pin adapter batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The speed pin adapter is a reusable instrument that can be exposed to numerous surgeries.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The speed pin is a single use device.Therefore, surgical technique, misuse, rough handling and damage from prolonged use of reusable instruments are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5: describe event or problem.

Brand Name
RIM SPEED PIN 45MM STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18166917
Report Number1020279-2023-02259
Device Sequence Number20468350
Product Code HSX
UDI-Device Identifier00885556069981
UDI-Public00885556069981
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number74013471
Device Lot Number19AGA0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2023
Supplement Date Received by Manufacturer12/14/2023
Not provided
08/16/2024
Initial Report FDA Received Date11/18/2023
Supplement Report FDA Received Date12/19/2023
06/25/2024
08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/28/2019
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPEED PIN QK CONNECT ADAPTER, LOT#:19AGA0001
Patient Age68 YR
Patient SexFemale